Question – Why is this live human study continuing and expanding over the last four years? I was just published Oct. 15 2015 AHA & ILCOR CPR guidelines about Ontario Canada’s life threatening intervention. Found in comment box under this deputation Toronto Board of Health https://youtu.be/QhsDjmI9H9c
My article Emergency Medicine News Dec 2015 http://journals.lww.com/em-news/Fulltext/2015/12000/Letter__Flaws_in_Toronto_s_Opioid_Overdose.14.aspx The following is a copy
Read with grave concern the article by Leece et al.1 Teaching layperson’s the signs of respiratory emergency, then training the layperson to give chest compression’s only.
Omitted from the article the “POINT” Prevent Overdose IN Toronto, signs of opioid overdose, from the training literature.2-4
- Can’t wake the person up
- Breathing is very slow, erratic or has stopped
- Deep snoring or gurgling sounds
- Fingernails or lips are blue or purple
- Body is very limp
- Pupils are very small
These signs would indicate a poisoned patient in coma, suffering a respiratory emergency. Author’s reference (26) states respiratory assist.5 This would be consistent with the medical evidence worldwide.6-8
Cardiac arrest is secondary to respiratory arrest and is associated with sever hypoxia, prognosis is poor.8 Patient now needs Advanced Cardiac Life Support (ACLS) beyond the scope of laypersons. 9 Keep coma patient alive rescue breaths, Basic Life Support (BLS).
Authors quote “Significant numbers of opioid-related deaths involve poly substance overdose with cardio toxic drugs.” The author’s reference (29) makes slim mention of cardio toxic drugs. Stimulant drugs and other toxins may cause a dysrhythmia (control with ACLS), drugs of abuse cause death from acute respiratory failure.10 Cyanosis can be cardio toxic, myocardial infarction lack of oxygen in blood stream, every tissue and all organs dying lack of oxygen.
Authors quote “Painful stimulation (such as chest compressions) may be an effective means of increasing respiratory drive.” Needs redress (primum non nocere) complications of chest compressions is endless.11 BLS (rescue breathing) adds oxygen to the blood stream.
Can find no consensus for chest compressions only for respiratory emergencies, including opioid poisoning (overdose).
- Leece PN, Hopkins S, Marshall C, Orkin A, Gassanov MA, Shahin RM. Development and Implementation of an Opioid Overdose Prevention and Response Program in Toronto, Ontario. Canadian Journal Public Health 2013;104(3):e200-04. http://journal.cpha.ca/index.php/cjph/article/view/3788
- OHRDP ‘Naloxone Training Video’ Available at: https://vimeo.com/68067103 (Accessed September 10, 2015). [9:20 seconds]
- Toronto Public Health ‘POINT’ (Preventing Overdose IN Toronto) Available at: https://www.cpso.on.ca/uploadedFiles/members/Meth-conf-POINT-PP.pdf (Accessed September 10, 2015). [see slide 23]
- Toronto Harm Reduction ‘NALOXONE: Saves lives, learn how, share the knowledge’ Available at: http://www.youtube.com/watch?v=zlbkU5IK5Do (Accessed September 10, 2015).
- VandenHoek TL, Morrison LJ, Shuster M, Donnino M, Sinz E, Lavonas EJ.et al. Part 12:7 Cardiac arrest in special situations: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation 2010;122(18 Suppl 3):S829-S861. http://circ.ahajournals.org/content/122/18_suppl_3/S829.full#sec-80
- UNODC/WHO 2013 ‘Opioid Overdose: preventing and reducing opioid overdose mortality’. Available at: https://www.unodc.org/docs/treatment/overdose.pdf (Accessed September 10, 2015).
- Deakin CD, Morrison LJ, Morley PT, Calloway CW, Kerber RE, Kronick SL. et al. Part 8: Advanced life support: 2010 International Consensus on Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science with Treatment Recommendations. Resuscitation 2010;81S:e93-e174. http://www.resuscitationjournal.com/article/S0300-9572(10)00453-3/fulltext#sec2260
- Soar J, Perkins GD, Abbas G, Alfonzo A, Barrelli A, Bierens JJLM. et al. Section 8: Cardiac arrest in special circumstances: 2010 European Resuscitation Council Guidelines for Resuscitation. Resuscitation 2010;81:1400-33.
- Roberts JR. Dissecting the ACLS guidelines on toxic ingestions. Emergency Medicine News 2011;33(10):16-18. http://journals.lww.com/em-news/Fulltext/2011/10000/InFocus__Dissecting_the_ACLS_Guidelines_on_Cardiac.7.aspx
- Wilson KC, Saukkonen JJ. Acute respiratory failure from abused substances. Journal Intensive Care Medicine 2004;19(4):183-93.
- Atcheson SG, Fred HL. Complications of cardiac resuscitation. American Heart Journal 1975;89(2):263-65.
“The world is a dangerous place not because of those that do evil. But because of those that look on and say nothing” Albert Einstein
Toxins nor drugs did not magically change their chemical structure and suddenly start causing death by cardiac arrest. The only place in the world that teaches chest compressions only for respiratory emergency is Ontario.
Harm Reduction Coalition Chest Compression’s only http://harmreduction.org/wp-content/uploads/2012/02/alert-hands-only-cpr.pdf Simple logic breathing problem gets rescue breaths only
Canadian Red Cross Chest compression’s only http://www.redcross.ca/training-and-certification/first-aid-tips-and-resources-/first-aid-tips/compression-only-cpr
Dr. Gordon Awy the world expert on chest compression’s only. He phoned me “Gary don’t stop what you are doing”
Quote “Some doctors worry that bystanders can get confused and do only chest compressions in drug-overdose and drowning cases [any asphixia or poisoning etc].”
AHA 2016 HANDS-ONLY CPR FACT SHEET
http://cpr.heart.org/AHAECC/CPRAndECC/Programs/HandsOnlyCPR/UCM_475604_CPR-Learn-More.jsp CPR Resources Click 2016 Hands-Only CPR Fact Sheet Word
Heart & Stroke Foundation Note at bottom H & S Foundation cc’d manager of the ‘WORKS’ & Dr. Laurie Morrison Co-Chair AHA & ILCOR 2010 Guidelines Toxic Ingestions. Read correspondence from them both below.